Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Sacramento, CA

January 30, 2021

NWS Sacramento, CA issued this winter storm watch at Jan 30, 2021, 2:31 AM PST. It took effect at Feb 2, 2021, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 2:31 AM PST (10:31 UTC)
In effect from
Feb 2, 2021, 12:00 AM PST
Expired
Feb 1, 2021, 2:15 AM PST
In force
Issued by
NWS Sacramento, CA

The text

As transmitted.

804 
WWUS46 KSTO 301031
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
231 AM PST Sat Jan 30 2021

...Early Week Winter Storm for Elevations above 6000 feet...

.A winter storm will move into interior northern California on
Monday and bring snow to the southern Cascades and northern Sierra.
Snow levels with this system are forecast to remain relatively 
high, with majority of the snow accumulation happening around 6000
feet and above. Heavy snow will make mountain travel difficult to
near impossible at times, with chain controls and significantly 
reduced visibility being possible. 

CAZ068-069-310000-
/O.NEW.KSTO.WS.A.0002.210201T1400Z-210203T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
231 AM PST Sat Jan 30 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH
TUESDAY EVENING ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible, including during the morning commute on Tuesday.
  Total snow accumulations of 1 to 2 feet, with localized amounts
  up to 3 to 4 feet for Lassen National Park and higher elevations,
  are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From Monday morning through Tuesday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
4 follow-up statements
338 
WWUS46 KSTO 302221
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
221 PM PST Sat Jan 30 2021

...Impactful Winter Storm Monday and Tuesday...

.A winter storm will move into interior northern California on
Monday, bringing periods of heavy snow to the southern Cascades 
and northern Sierra. Snow levels with this system are forecast to 
remain relatively high, with the majority of snow accumulations 
above 5500 to 6000 feet. Heavy snow will make mountain travel 
difficult to near impossible at times, with chain controls and 
significantly reduced visibility being possible.

CAZ068-069-311600-
/O.EXT.KSTO.WS.A.0002.210202T0000Z-210203T0800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
221 PM PST Sat Jan 30 2021

...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY EVENING ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible, including during the morning commute on Tuesday.
  Total snow accumulations of 1 to 2 feet, with localized amounts
  up to 3 feet at Lassen National Park and higher elevations, are
  possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From Monday afternoon through Tuesday evening.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
285 
WWUS46 KSTO 311027
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
227 AM PST Sun Jan 31 2021

...Impactful Winter Storm Possible Late Monday Night through Late
Tuesday Night...

.A winter storm is forecast to move into interior northern 
California on late Monday into Tuesday morning, bringing periods 
of heavy snow to the southern Cascades and northern Sierra. Snow 
levels with this system are forecast to remain relatively high, 
with the majority of snow accumulations being above 5500 to 6000 
feet. Heavy snow will make mountain travel difficult to near 
impossible at times, with chain controls and significantly reduced
visibility being possible.

CAZ068-069-010030-
/O.EXT.KSTO.WS.A.0002.210202T0800Z-210203T1400Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
227 AM PST Sun Jan 31 2021

...WINTER STORM WATCH NOW IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible. Total snow accumulations of 1 to 2 feet, locally up
  to 3 feet at higher elevations, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From late Monday night through late Tuesday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
892 
WWUS46 KSTO 312156
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
156 PM PST Sun Jan 31 2021

...Impactful Winter Storm Possible Late Monday Night through Late
Tuesday Night...

.A winter storm is forecast to move into interior northern
California on late Monday into Tuesday morning, bringing periods
of heavy snow to the southern Cascades and northern Sierra. Snow
levels with this system are forecast to remain relatively high,
with the majority of snow accumulations being above 5500 to
6000 feet. Heavy snow will make mountain travel difficult to near
impossible at times, with chain controls and significantly
reduced visibility being possible.

CAZ068-069-011600-
/O.CON.KSTO.WS.A.0002.210202T0800Z-210203T1400Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
156 PM PST Sun Jan 31 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH LATE TUESDAY NIGHT ABOVE 6000 FEET...

* WHAT...Heavy snow possible. Travel will be very difficult to
  impossible. Total snow accumulations of up to 1 to 2 feet,
  locally up to 3 feet near Lassen National Park, are possible.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada.

* WHEN...From late Monday night through late Tuesday night.

* ADDITIONAL DETAILS...Significant reductions in visibility are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

$$
485 
WWUS46 KSTO 011015
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
215 AM PST Mon Feb 1 2021

...Impactful Winter Storm Monday Night through early Wednesday...

.A winter storm is forecast to move into interior northern
California Monday night lasting into Wednesday morning, bringing 
periods of heavy snow to the southern Cascades and northern 
Sierra. Snow levels with this system are forecast to remain 
relatively high, with the majority of snow accumulations above 
5000 feet. Heavy snow will make mountain travel difficult to near 
impossible at times, with chain controls and significantly reduced
visibility.

CAZ068-020115-
/O.UPG.KSTO.WS.A.0002.210202T0800Z-210203T1400Z/
/O.NEW.KSTO.WS.W.0003.210202T0300Z-210203T1400Z/
Western Plumas County/Lassen Park-
215 AM PST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
PST WEDNESDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions.
  Total snow accumulations of 8 to 14 inches, with localized
  amounts up to 2 feet, are expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...7 PM today to 6 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ069-020115-
/O.UPG.KSTO.WS.A.0002.210202T0800Z-210203T1400Z/
/O.NEW.KSTO.WS.W.0003.210202T1000Z-210203T1400Z/
West Slope Northern Sierra Nevada-
215 AM PST Mon Feb 1 2021

...WINTER STORM WARNING IN EFFECT FROM 2 AM TUESDAY TO 6 AM PST
WEDNESDAY...

* WHAT...Heavy snow expected. Plan on difficult travel conditions,
  including during the morning commute on Tuesday. Total snow
  accumulations of 10 to 18 inches, with localized amounts up to 2
  feet, are expected.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...2 AM Tuesday to 6 AM Wednesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 2:26 PM PST, 12 hours 5 minutes earlier.

Area forecast discussion, Jan 29, 2:26 PM PST, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
226 PM PST Fri Jan 29 2021

.SYNOPSIS...
Lingering rain and snow showers will taper off by this evening.
Most of the area will remain dry on Saturday, except for far
northern California and possibly the far northern Sacramento
Valley on Saturday. Main part of the next system will move through
the region Monday and Monday night tapering off on Tuesday and
Tuesday night. Dry with northerly winds Wednesday and Thursday.

&&

.DISCUSSION...
The final Winter Storm Warning for our area was allowed to expire
at 7 AM PST this morning as the heavy snow dissipated, leaving
behind several feet of snow for many locations in the Sierra
Nevada. Some very impressive numbers coming in around Tahoe with
numerous resorts reporting 80+ inches storm total. The National
Snowfall Analysis Version 2 places a bullseye winner of 8+ feet
of snow over portions of Tuolumne County extending into Yosemite
National Park.

Radar does show some lingering rain and snow showers as of mid-
day Friday, generally impacting the Sierra and foothills south of
Interstate 80. Any additional rain and snow accumulations are
expected to remain minor. As always, please check with CalTrans
for the latest road conditions.

A few light rain/snow showers will impact northern portions of the
region on Saturday, including the coastal range and the northern
Sacramento Valley. Rain and snow will begin to increase in
intensity along the coastal range during the day on Sunday with
snow levels in the 3000 to 4000 ft range. On Monday and Monday
night, the ribbon of moisture with precipitable water values of
150 to 200 percent of normal (per ECMWF EPS mean) begins to slide
south, impacting the Sierra Nevada and the rest of the Sacramento
Valley. In addition to more accumulating mountain snow and Valley
rain, breezy southerly winds will be possible -- but not nearly to
the extent as they were with this past storm. // Rowe

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Friday)...
Upper trough swings through NorCal early in the period, keeping
showers in the forecast into early Wednesday. Ensembles indicate
moderate to heavy mountain snow continuing into Tuesday morning,
bringing hazardous travel conditions. Snow levels will fall to
3000-4000 feet on Tuesday with the potential for light snow down
to around 3000 feet Tuesday night. Will have to monitor the
potential for convection Tuesday afternoon as guidance favors
thunderstorm development. Showers are expected to taper off by
early Wednesday as upstream ridging builds over the eastern
Pacific and the downstream trough digs into the Southwest. Dry
conditions are forecast for the second half of next week, with
periods of locally breezy northerly winds. EPS brings another
shortwave down from the north on Friday, although showers may
remain outside of the forecast area. Highs will warm to near
average late next week.

&&

.AVIATION...
VFR conditions likely to predominate in the valley south of KMYV
after 22Z with MVFR (local IFR) conditions continuing elsewhere.
Precipitation chances return to KRDD after 06Z Saturday. Surface
wind gusts less than 12 kts.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.